Virginia, 2007

Hail in Virginia, August 22, 2007

August 22, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced penny size hail in southeastern Grayson County during the early evening of August 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced penny size hail in southeastern Grayson County during the early evening of August 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 2:04 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 22, 2:04 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT WED AUG 22 2007

.SYNOPSIS...
A WEAK...NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS
THE REGION EXTENDING FROM WESTERN PENNSYLVANIA TO CENTRAL NORTH
CAROLINA. THIS FRONT WILL BE THE FOCUS FOR SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. BY FRIDAY...HIGH PRESSURE
WILL BUILD BACK INTO THE REGION FROM THE SOUTHWEST.
&&

.NEAR TERM /THROUGH THURSDAY/...
UPPER RIDGE IS CENTERED OVER THE MID MS VALLEY WITH NEARLY
STATIONARY...BACKDOOR STYLE FRONT RUNNING NW-SE THROUGH THE MID
ATLANTIC REGION.

UPPER RIDGE WILL BE BUILDING BACK TO THE NORTHEAST TONIGHT AND
WEDNESDAY...PUSHING THE STORM TRACK FURTHER NORTH UP ACROSS THE
GREAT LAKES. THIS ENHANCED UPPER RIDGING WILL STRENGTHEN THE SFC
HIGH WEDGED DOWN THE EAST COAST (NORTH SIDE OF STATIONARY FRONT)
AND IN TURN LIKELY RESULT IN A QUICK RETURN OF LOW CLOUDS DOWN
THE EASTERN SLOPES OF THE BLUE RIDGE THIS EVENING AND OVERNIGHT.
CLOUDS WILL BURN OFF MORE SLOWLY THURSDAY ALSO AND WILL KEEP THE
EAST MORE STABLE. IN THE WEST...EARLY SUN WILL DESTABILIZE THINGS
QUICKER AND WITH DIFFERENTIAL HEATING EXPECT SCATTERED CONVECTION
DURING THE AFTERNOON. THERE WILL BE VERY LITTLE SHORTWAVE ENERGY
TO DEAL WITH AND VERY LIGHT WINDS ALOFT SO STORMS WILL BE MUCH
LESS ORGANIZED THAN WHAT WE HAVE SEEN THE PAST COUPLE DAYS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
LOW LEVEL FLOW BECOMES SOUTHWESTERLY ON FRIDAY WITH FRONTAL
BOUNDARY LIFTING NORTHEAST. HIGH PRESSURE BUILDS OVER THE AREA FOR
THE WEEKEND WITH BUILDING HEIGHTS ALOFT.

ANY LOW LEVEL CLOUD COVER THAT REMAINS ON THE COOL SIDE OF THE
SFC FRONT THURSDAY NIGHT (MAINLY EAST OF BLUE RIDGE) SHOULD DISSIPATE
AS THE FRONT LIFTS NORTHEAST FRIDAY. VERY WARM 85H AIR +19 TO +22
DEG SUPPORTS SFC TEMPS IN THE 90S BOTH FRIDAY AND SATURDAY. MET
GUIDANCE IS RUNNING ABOUT 10 DEG COOLER THAN THE MAV FRIDAY...THE
NAM THINKING THE LOW LEVEL COOL EASTERLY FLOW WILL PERSIST. I
HAVE GONE WITH THE WARMER MAV NUMBERS THINKING FRONT WILL
RETREAT QUICKLY...THE AUGUST SUN DRIVING THE LOW LEVEL COOL WEDGE
OUT BY LATE FRIDAY MORNING.

THE HOT MAV/MEX TEMPS STILL LOOK ON TARGET FOR THE WEEKEND. ANY
THUNDERSTORM ACTIVITY SHOULD BE OF THE AIRMASS VARIETY...OCCURRING
MAINLY DURING THE LATE AFTN/EVE.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE GFS HINTS AT A FRONT DROPPING SOUTH THROUGH THE OHIO VALLEY AND
APPROACHING OUR AREA SUNDAY. NOT SURE HOW MUCH PROGRESS THIS
FRONT WILL MAKE GIVEN THE FCST BUILDING RIDGE OF HIGH PRESSURE
ALOFT. FOR NOW WILL MAINTAIN THE MAINLY DIURNAL THREAT OF
SHRA/TSRA WITH LIMITED WETTING POTENTIAL.

TEMPS ARE FCST TO REMAIN VERY WARM...IN ADDITION TO A CONTINUATION
OF 65+ DEGREE DEWPOINTS...I.E. MUGGY.

THE SOUTHEASTERN U.S. RIDGE REMAINS DOMINANT THROUGH THE MIDDLE
OF NEXT WEEK. BEYOND THAT (240 HRS OUT) THE GFS HINTS AT UPPER
RIDGE AMPLIFYING OVER THE WRN CONUS WITH TROF SETTLING OVER THE
EAST. IF THIS VERIFIES...COLD FRONT WILL BRING CHANGE IN TEMPS
TOWARD THE END OF NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
TSTM COVERAGE THIS AFTN SHOULD BE MUCH LESS THAN ON TUESDAY. EARLY
MORNING CONVECTION HAS MOSTLY STABILIZED CONDITIONS OVER THE
NORTHERN CWA. THINK THE BULK OF AFTERNOON CONVECTION WILL BE FROM
ABOUT I-77 WEST WHERE CURRENT STORMS ARE LAYING DOWN AN OUTFLOW
BNDRY...AND ALONG THE VA/NC BORDER.

TONIGHT...BELIEVE IFR LOW CLOUDS/FOG WILL FILL BACK IN OVER THE
EAST...ON THE COOL SIDE OF THE NORTH/SOUTH RUNNING STATIONARY
FRONT...AS IT SPLITS THE CWA IN HALF.

THURSDAY...AFTN CONVECTION WILL CONCETRATE MAINLY IN THE MTNS AS
EAST SLOWLY BURNS OFF IT CLOUD DECK.

MORE TYPICAL SUMMERTIME PATTERN REDEVELOPS FRIDAY AND INTO THE
WEENEND AS UPPER RIDGE BUILDS NORTHEAST INTO THE MID-ATLANTIC.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JS
SHORT TERM...PM
LONG TERM...PM
AVIATION...JS
Hazardous weather outlook, Aug 22, 3:44 AM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EDT WED AUG 22 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
444 AM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG
AND SOUTH OF A NEARLY STATIONARY FRONT THAT EXTENDS FROM THE ALLEGHANY
HIGHLANDS OF VIRGINIA...SOUTHEAST INTO THE VIRGINIA PIEDMONT. THE
AIRMASS WILL BE UNSTABLE ENOUGH FOR A FEW OF THE STORMS TO PRODUCE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Aug 22, 12:02 PM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT WED AUG 22 2007

NCZ004-005-VAZ032-043-221800-
ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA-
102 PM EDT WED AUG 22 2007

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
BASSETT TO 5 MILES NORTHWEST OF STUART...MOVING SOUTHEAST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...STUART...SANVILLE AT
120 PM EDT...FIELDALE...CRITZ AT 130 PM EDT...HORSE PASTURE...SPENCER
AT 145 PM EDT...LAWSONVILLE...LAWSONVILLE AT 150 PM EDT...SANDY
RIDGE...PRESTONVILLE AT 200 PM EDT...

EXPECT SMALL HAIL...DANGEROUS LIGHTNING...AND WIND GUSTS TO 40 MPH
IN THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Aug 22, 12:39 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT WED AUG 22 2007

NCZ006-VAZ044-221845-
CASWELL NC-PITTSYLVANIA VA-
139 PM EDT WED AUG 22 2007

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN PITTSYLVANIA COUNTY...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF AXTON...OR ABOUT 7 MILES SOUTH OF
SWANSONVILLE...MOVING SOUTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...WESTOVER HILLS AT 150 PM
EDT...DANVILLE CITY AT 155 PM EDT...PELHAM AT 200 PM
EDT...GATEWOOD...DANVILLE AIRPORT AT 205 PM EDT...PROVIDENCE AT 210
PM EDT...BLANCH AT 215 PM EDT...

WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Aug 22, 12:57 PM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED AUG 22 2007

NCZ004-005-VAZ032-221900-
ROCKINGHAM NC-STOKES NC-PATRICK VA-
157 PM EDT WED AUG 22 2007

...STRONG THUNDERSTORMS MOVING THROUGH STOKES AND ROCKINGHAM
COUNTIES...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
RIDGEWAY TO 4 MILES EAST OF SANDY RIDGE TO 4 MILES NORTH OF
FRANCISCO...MOVING SOUTHEAST AT 15 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...PRESTONVILLE AT 210 PM
EDT...STONEVILLE...LAWSONVILLE AT 215 PM EDT...MAYODAN...MAYODAN AT
220 PM EDT...MADISON...DILLARD AT 230 PM
EDT...INTELLIGENCE...DANBURY AT 235 PM EDT...WENTWORTH AT 240 PM
EDT...

WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Local storm report, Aug 22, 2:06 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 NW ELLISBORO          36.35N 80.01W
08/22/2007  E0.75 INCH       ROCKINGHAM         NC   PUBLIC

            HAIL LASTED 3 TO 5 MINUTES.

&&

HYSELL
Local storm report, Aug 22, 2:25 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 S WALNUT COVE         36.27N 80.14W
08/22/2007  E0.75 INCH       STOKES             NC   PUBLIC

&&

HYSELL
Special weather statement, Aug 22, 3:56 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT WED AUG 22 2007

NCZ003-VAZ016-222145-
SURRY NC-CARROLL VA-
456 PM EDT WED AUG 22 2007

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF FANCY GAP...OR ABOUT 4 MILES
NORTHEAST OF LAMBSBURG...MOVING SOUTH AT 5 MPH. THE STRONG
THUNDERSTORM WILL CONTINUE TO DRIFT SOUTH ALONG INTERSTATE 77 OVER
THE NEXT 30 MINUTES TO AN HOUR AS IT PUSHES INTO NORTHERN SURRY
COUNTY NORTH CAROLINA.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO AN INCH AN HOUR WILL LIKELY
CAUSE PONDING OF WATER ALONG WITH FLOODING OF POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS SITUATION.

The radar

The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grayson

When
August 22, 5:15 PM EST
Where
Grayson County, 4 mi SE of Baywood
Measured
0.75 in hail
Reported by
Public
Coordinates
36.579, -80.969

Penny size hail fell 4 miles southeast of Baywood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54426.